Many people keep some medicines in their cabinets that are known to improve their overall health. However, sometimes eating these medicines can result in the exact opposite effect. Experts have said that it might be the case with a widely used thyroid drug. The US Food and Drug Administration (FDA) has declared that Acella Pharmaceuticals, LLC has voluntarily decided to recall its prescription thyroid drug known as NP Thyroid. A report from the American Thyroid Association (ATA) has shown that nearly more than 20 million people in the US are dealing with thyroid. Most cases of thyroid are treated with medication, said the experts. Health experts have said that the butterfly-shaped gland found at the base of the neck helps control many functions of the body; therefore, handling abnormalities with the drugs is vital to people’s overall wellbeing. They have claimed that people, who are taking NP Thyroid prescription drug for their thyroid issue; they might have some health complications. This is the reason the company has decided to declare a nationwide recall of this thyroid medicine. Earlier, this drug has been distributed to wholesalers, pharmacies, and health care officers across the country.
Health experts have said that NP Thyroid has a composition of levothyroxine and liothyronine that are used for people who are dealing with hyperthyroidism. Now the company has recalled all its 15 mg, 30 mg, 60 mg, 90 mg, and 120 mg NP Thyroid tablets. The company has notified that the products that are subjected to recall are bundled in 100-count and 7-count bottles. As per the report, routine testing has revealed that NP Thyroid prescription tablets have less than 90 percent of the labeled concentrations of liothyronine (T3) or levothyroxine (T4). This makes it less strong and less effective against the disease. The officials of the FDA have warned that people who are being treated for hyperthyroidism with less potent NP Thyroid prescription drugs might suffer from some signs and symptoms of the disease. They might deal with symptoms such as fatigue, high sensitivity to cold, constipation, dry skin, puffy face, hair loss, slow heart rate, depression, swelling of the thyroid glands, and unexplained weight gain or difficulty in weight loss. As per the report, around 43 severe adverse incidents with a potential link to NP Thyroid have been reported to Acella.
The FDA officials have said that there is a realistic risk of severe injury among newborn infants and pregnant women who have hyperthyroidism along with miscarriage, fetal hyperthyroidism, and damage to fetal neural and skeleton growth. They have said that elderly people and those with underlying heart issues ate at a higher risk of toxic signs of hyperthyroidism, cardiac arrhythmia, palpitations, and cardiac pain if they are taking recalled thyroid medicine. The company is trying to notify their vendors to stop the distribution of recalled medicine NP thyroid tablets. However, experts have said that patients who are taking NP Thyroid that is a prescription drug, from the batch of recalled medicine should not stop their medication without consulting their health care providers. Experts have advised that such people should immediately get in touch with their doctors for further guidance and replacement of their prescription.